Wyoming, 2018

Winter Storm in Wyoming, April 30, 2018

April 30, 2018 · NWS RIW · 2 events in 2 counties and zones

Low pressure moving up from the south brought locally heavy snow to the higher elevations of central Wyoming, largely above 8500 feet. This highest amount recorded was 17 inches at the Deer Park SNOTEL site in the Wind River Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low pressure moving up from the south brought locally heavy snow to the higher elevations of central Wyoming, largely above 8500 feet. This highest amount recorded was 17 inches at the Deer Park SNOTEL site in the Wind River Mountains. In the Absarokas, 14 inches of new snow fell at the Marquette SNOTEL site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 30, 12:10 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 30, 12:10 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
110 AM MDT Mon Apr 30 2018

.SHORT TERM...Monday through Wednesday night

As a former construction worker, I was unfortunate enough to touch
an uninsulated wire one time. And this reminds me of the weather
most areas will see today, a shock to the system. This time, not of
the electric variety, but the weather variety. After a warm and
windy today yesterday, we will turn the clock back about a month and
a half. Colder air is moving in behind a cold front as I write this.
At this same time, a good plume of moisture and some good upper
level dynamics will be moving into the area. The result will be a
triple C day in most areas, cloudy, cool and cruddy. This means rain
at most of the lower elevations and snow in the mountains. The
heaviest snow looks to last the longest across the Big Horns where
forcing will last the longest and favorable flow could bring some
heavy snow. In addition, with snow continuing at a good rate at
night it has the best chance for decent accumulations on the roads
over the passes. As a result, we upgraded the winter storm
watches to warnings. Elsewhere, we went with advisories. In the
Absarokas, there could be some local warning amounts, but these
would be in areas with no roads and impacts would be minimal. In
the Wind River Range, most snow would fall during the day today
with the best lift shifting north at night. As a result, with the
snow falling during the day and the very strong almost May sun
angle, much of the snow would melt on roads. In addition, winds
are not expected to be too strong so blowing snow should not be a
big problem. Warning amounts are a decent possibility in the
highest elevations but again, impacts will be minimal. We also
went with an advisory for the Teton and Gros Ventre zone, but
mainly for Togwotee Pass where upslope flow will be found and not
as much of the Tetons.

As for the lower elevations, the best chance for any accumulation
would be around Cody. Expected 700 millibar temperatures around -4
would put snow levels around 6000 to 6500 feet, but a heavy rate
could bring heavy, wet snow. However, accumulation on paved surfaces
may be restricted due to the high sun angle and warm ground. We
could also see it around Lander and Dubois although amounts would be
limited. As for the chance of thunder, we can't rule out one or two
but again, I'm not plastering the area for a couple of lightning
strikes. Snow should gradually taper off late tonight as the forcing
moves away to the north and east.

Steady precipitation will end for Tuesday. However, with some
instability hanging around, unsettled weather will continue into
Tuesday. This would be primarily be across the north with drier
weather to the south. Another system tracking to the south of the
area will provide another chance of showers and a few thunderstorms
for Wednesday although almost a reverse of Tuesday with the best
chance across the south and diminishing chances further north. Small
hail will be possible with any storm given the cool temperatures and
low wet bulb zero levels. Temperatures will remain below normal on
Tuesday and Wednesday but somewhat warmer than today.

.LONG TERM...Thursday through Monday

The persistent troughiness across the forecast area in the short-term
will be finally exiting into the Plains with drier and warmer
conditions expected Thursday.  Weak ridging is expected Friday and
Saturday with temperatures 5-10 degrees above average. Enough
instability and moisture for isolated showers and perhaps a
thunderstorm over the northern mountains and adjacent foothills
Friday. A weak wave on Saturday, moving through the overall flat
ridge ahead of an upper low/trough over the Pacific Northwest, will
give a better shot of convection compared to Friday over and near
the mountains.

Medium range models then have a decent spread of solutions on the
evolution of the upper low/trough early next week. However overall
it looks like seasonal to slight above average temperatures and some
chances of convection each day.

&&

.AVIATION...12Z Issuance

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Rain and snow with snow in the mountains will occur today into
tonight. MVFR conditions will prevail with areas of IFR conditions
through 06Z. Mountain obscuration will be common. The rain and snow
will decrease in coverage after 06Z Tue with gradual improvement at
the terminal sites. KJAC will be impacted after 18Z through 06Z Tue
with precipitation and low ceilings. Please see individual terminal
forecasts for more details.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

Rain with mountain snow will occur today into tonight. MVFR
conditions will prevail at most terminal sites today into tonight
with areas of IFR conditions. Rain may mix with snow or change to
snow after 01Z Tue at some locations. Mountain obscuration will be
common. Rain and snow gradually decreases after 06Z Tue with
conditions slowly improving at the terminal sites. Please see
individual terminal forecasts for more details.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

A cold front dropping through the area will bring much cooler
temperatures along with the a good chance of showers and snow in the
higher elevations. There will be much less wind than yesterday with
relative humidity remaining well above critical levels for most
locations. Mixing and smoke dispersal will be fair to poor for most
locations but good at times across southern Wyoming.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 AM this morning to 6 AM MDT Tuesday
for WYZ002-008-009.

Winter Weather Advisory from 6 AM this morning to 6 AM MDT
Tuesday for WYZ014-015.

Winter Weather Advisory from noon today to 6 AM MDT Tuesday for
WYZ012.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 30, 12:12 AM MST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
112 AM MDT Mon Apr 30 2018

WYZ001>020-022>030-011200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
112 AM MDT Mon Apr 30 2018

...Winter Storm Warnings and Advisories in effect for the western
and northern mountains through tonight...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow will develop across the mountains today and continue into
tonight with moderate to heavy snow possible in spots. Please see
winter weather products and forecasts for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...Isolated afternoon and evening
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts. Thank you.

In the hours before

Special weather statement, Apr 30, 12:04 AM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
104 AM MDT Mon Apr 30 2018

WYZ026>030-302100-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of La Barge, Big Piney, Farson, Kemmerer,
Cokeville, Rock Springs, Green River, and Wamsutter
104 AM MDT Mon Apr 30 2018

A mixture of rain and snow will continue today. The precipitation
will turn to mostly all snow this evening before ending . By
this evening, snowfall accumulations across Southwest Wyoming
will amount from a coating to 2 inches, with most of the snowfall
occurring in the Upper Green River Basin Foothills.

WYZ017>020-022-302100-
Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Including the cities of Riverton, Shoshoni, Lander, Jeffrey City,
and Casper
104 AM MDT Mon Apr 30 2018

Rain showers continue in the lower elevations today, with with
snow at times with more snow in the higher elevations. By tonight,
snowfall accumulations of an inch or less will occur along the
Natrona Fremont County line as well as over Beaver Rim. Dubois
and Casper Mountain could see up to 2 inches of snow.

WYZ003-007-302100-
Cody Foothills-Owl Creek and Bridger Mountains-
Including the cities of Cody and Meeteetse
104 AM MDT Mon Apr 30 2018

A mixture of rain and snow will continue today and then turn to
mostly all snow by tonight. By Monday night, snowfall
accumulations of an inch could occur in the Cody area. As much as
2 to 4 inches of snowfall could occur in a band from the higher
elevations of the Cody Foothills, southeast to along the Owl Creek
Mountains. Roads may become slushy or snow covered by tonight
over the higher elevations of the Cody Foothills.

WYZ001-013-024-025-302100-
Yellowstone National Park-Jackson Hole-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
and Pinedale
104 AM MDT Mon Apr 30 2018

A mix of rain and snow will occur in the Jackson Valley today with
snow in the mountains. Expect accumulations of 3 to 6 inches in
the mountains. In the Jackson Valley, 1 to 3 inches of snow will
fall, mainly north of the Jackson Hole Airport. Salt Pass will
likely become slick and snow covered today and tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
April 30, 3:00 AM MST to 8:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The Deer Park SNOTEL site had 17 inches of new snow. There was 12 inches of new snow at the South Pass SNOTEL site.

Winter Storm, Absaroka Mountains

When
April 30, 5:00 AM MST to 11:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The Marquette SNOTEL site received 14 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748474, 748475.